South Dakota, 2017Damaging Wind in South Dakota, May 14, 2017
May 14, 2017 · NWS UNR · 1 event in 1 county or zone
A severe thunderstorm clipped far southern Oglala Lakota County, bringing strong wind gusts to the Pine Ridge area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm clipped far southern Oglala Lakota County, bringing strong wind gusts to the Pine Ridge area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 14, 10:38 PM MST, 17 minutes earlier.
Area forecast discussion, May 14, 10:38 PM MST, 17 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1138 PM MDT Sun May 14 2017
.DISCUSSION...(This Evening Through Sunday)
Issued at 137 PM MDT Sun May 14 2017
The upper analysis shows a broad ridge over the Great Plains,
with an upper trough over the western CONUS, resulting in
southwesterly flow aloft over the forecast area. Latest sfc
analysis depicts high pressure over eastern Montana and the
western Dakotas, surrounded by low pressure arcing eastward from
Saskatchewan into the eastern Dakotas/Nebraska, then back
westward into western Kansas and then into southeastern Colorado.
Water Vapor images show the next shortwave approaching the region
from the the southwest this aftn. Expect to see some showers and
thunderstorms move into or develop over northeastern Wyoming,
southwestern South Dakota, and the Black Hills area late this
afternoon into early this evening, with the chance of
precipitation spreading northeastward into western South Dakota
overnight as the shortwave passes across the northern plains.
Lingering showers on Monday morning will mostly be to the north and
east of the Black Hills as some drier air pushes into northeastern
Wyoming. The upper trough will continue to dig southeastward into
the four corners region on Monday, with more disturbances in the
southwesterly flow aloft affecting the forecast area. Relatively
dry downslope southwestern sfc winds over northeastern Wyoming
will likely limit the extent of convection there on Monday, while
southeasterly sfc winds over western South Dakota will allow more
low level moisture to flow into the region. This will aid
convective development in the convergence zone over the higher
terrain during the afternoon. While the eroding capping inversion
is expected to allow thunderstorms to develop on the plains later
in the afternoon and through the evening. Attm it appears that
isolated severe thunderstorms will be possible on Monday aftn/eve
with large hail and damaging wind gusts the main threats.
Unsettled weather will continue through the rest of the week as
upper trough slides slowly east and an upper low within the trough
sinks southeastward across the Pacific NW and into the Rockies by
Thursday morning. Southwesterly flow aloft will continue and will
bring periodic chances for showers and thunderstorms Tuesday
through Wednesday night. As the low moves into the Rockies on
Thursday, model solutions continue to differ in depicting the
track, speed, and strength late in the week. EC and Canadian
continue to show a slower and more southerly track as it crosses
the the Rockies, which would limit pcpn coverage for the region
and lower potential precipitation amounts, especially over
northern portions of the forecast area. The GFS solution remains
farther north and faster than the others, but is also trending
slower and somewhat weaker. Will continue the fairly high pops
across at least southern portions of the CWA for Thursday into
Friday, but there is plenty of uncertainty at this point on the
evolution of this system late in the week. The one certainty is
that it will be quite a bit cooler later in the week as the large
trough moves into the plains. Temps will be below average
Wednesday through Saturday. Temps could be cold enough over the
higher terrain of the Black Hills and northeastern WY during the
overnight and morning hours of Thursday and especially Friday for
a mix or change over to snow if the precipitation does occur.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 1137 PM MDT Sun May 14 2017
Showers/thunderstorms will continue over northeastern WY and
western South Dakota through late tonight. MVFR/local IFR
conditions in and around the stronger storms. Otherwise, MVFR
ceilings expected overnight across northeastern Wyoming and the
Black Hills. Conditions will improve Monday morning. Additional
thunderstorms are expected Monday afternoon/evening.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...10
AVIATION...7
Hazardous weather outlook, May 14, 1:47 PM MST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
247 PM MDT Sun May 14 2017
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
247 PM MDT Sun May 14 2017 /347 PM CDT Sun May 14 2017/
This Hazardous weather outlook is for western South Dakota and
Northeastern Wyoming.
.DAY ONE...This Afternoon and Tonight
Thunderstorms will develop later this evening and continue
overnight. A storm or two may become strong, but severe storms are
not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A series of disturbances will produce scattered thunderstorms across
the area through Wednesday. Widespread severe thunderstorms are
not expected at this time, but some stronger storms will be
possible across the area on Monday, and over south central South
Dakota on Tuesday. Another storm system may bring more widespread
rain, along with the possibility for some snow across the higher
Black Hills, towards the end of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
Thunderstorm Wind, Oglala Lakota
- When
- May 14, 10:55 PM MST
- Where
- Oglala Lakota County, 1.4 mi S of (Ien)pine Ridge Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.000, -102.516
A mobile home was moved off its blocks southeast of Pine Ridge, with some damage to outbuildings and sheds as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New Jersey, May 14, 20171 death · 6 injured · $24,000 · 6 events
- Damaging Winds in Nebraska, May 14 to 15, 2017$25,000 · 61 kt wind · 2 events
- Hail and Damaging Wind in Kansas, May 14, 20171.75 in hail · 9 events
- Hail in New York, May 14, 2017$2,000 · 1 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 14, 20175 events
- Damaging Winds in Texas, May 14, 201766 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 14, 20171.5 in hail · 3 events
- Waterspouts in Gulf of Mexico, May 14, 20172 events
- Hail in New Jersey, May 14, 20170.75 in hail · 2 events
- Waterspout in Gulf of Mexico, May 14, 20171 event
- Hail in New York, May 14, 20170.88 in hail · 1 event
- Damaging Wind in Nebraska, May 14, 201757 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689985.